Hi lulu. My neuro just pulled me off Copaxone and would like to put me on the Gilenya. I have more of a concern than a question. I have heard it can increase your chances of getting cancer. That really scares me. I can live with my MS, as difficult as it can be. Cancer is not a fight I want to take on.
My Neuro also wants to put me on Gilenya - I have done research about this drug, but what I would really want to know what the s/e are? as they do appear to be a bit vague:/ as it my Neuro I might add!
I realise that not many members are on this drug, so I'm worried about taking this 'magic pill' that The Pharma is promoting.
Doll - we talked about your question. During the clinical trials for Gilenya there were two people who developed melanoma (skin cancer). It had to be reported even though it wasn't determined that it came from the Gilenya. The neuro said the adverse effects part of trials include EVERYTHING - and gave the example that if a person had a motorcycle accident, that would be listed as an adverse event.
There is standard screening that most neuros do before starting a patient on Gilenya and this is spelled out clearly in their materials. Being checked by a dematologist for melanomas is one of those.
The other checks to be sure of monitoring side effects are
Cardiologist - to check heart before beginning Gilenya
Opthamologist -to check for macular edema which can develp with Gilenya
Pulmonologist - to check lung functions
And a check of liver enzymes.
Thanks Lulu. That makes me feel better about it. My neuro already sent me to eye dr to test for macular edema. I previously saw a cardiologist and pulmonolgist. My neuro has offered me Gilenya or Cellcept. Do we have members on Cellcept?
It is odd that I just saw this message about Gilenya. I just posted a question on a different thread because my doctor recommended this medicine at my last appointment; however, I have latent TB.
I will be starting INH to treat the latent (not active) TB soon. The treatment takes about a year. The question is would I be able to start Gilenya while on INH, wait until I'm through with INH treatment, or not even be a candidate to take this medicine at all?
Oops! I have to go back and correct something I wrote here - now that I have reread my notes the incidences of cancer were not in the two patients - it was in two study rats who had been on mega doses of Gilenya, much greater proportion than a human would ever be given. I'm working on the G writeup now and will post it latter.
BC - this is not a dumb question. But I would answer it with another question - why switch ships when the one you are on is keeping you afloat? If the injectable is working, would you want to risk switching to something that might not work as well for you?
I still have side effects from the Avonex and lose an entire day on the weekend to being sick. After working all week, it gives me a one day weekend. I would be willing to take the chance with the pill (if there are no flu side effects) because at this point I am planning to stop the Avonex.
I agree, that was not a dumb question. As for me, I would never go back to needles even if my life depended on it. Gilenya has given me a lot of freedom the one most important is not getting injection site reactions anymore. Future MSers will hear how we had to inject our MS meds and will probably consider themselves lucky. Oral meds are the future and I'm thankful it was in my lifetime.
BeachC - Definitely not a dumb question! It's an excellent question!
My personal reasoning is that it's new, and the traditionals have a longer track record and I'm more comfortable sticking w/the injections for now based on that. .Later, I'll probably feel different.
I have been on it now for 9 months and have not had any more infections than usual. In the beginning I believed that I may get sick easier while on Gilenya, but these past several months did not prove this to be the case. There was some discussion whlie I was in the hospital about my getting pancreatitis, but the docs on my medical team all agreed that it was an infection that was bound to have happened anyway sooner or later. I had my gallbladder taken out a year and half ago and the cause of the pancreatitis was due to a very narrowed bile duct and not a result from an infection. So, Gilenya is off the hook on this one.
My WBC was lower than normal but again, I didn't pick up an infection even while in a hospital that we all know can be a petrie dish full of germs. I do believe that if I get sick it could potentially be worse if my NK T cells don't kick in like they should in order to mount an attack on the bad guys.
Taking this drug is an individual decision as you have already seen from other comments. For me, it was either Tysabri or Gilenya. Tysabri is an excellent MS med and I'd like to keep it in my back pocket until I have no other options.
I think you doctor is wise to have you try a different drug beings you were recently diagnosed. My understanding is that this is not the drug of first choice at this time.
I learned something else that is interesting. A friend on the West Coast told me the other day that doctors out West are rarely prescribing it at all. Getting Gilenya out there is very, very difficult. Not sure why though.
Julie, I have been praying for you while in the hospital, and I'm so relieved that you are feeling better. I know this is very painful because I remember my grandfather many years ago having pancreatitis. The pain was unbearable.
I do have a question for you about Gilenya. The doctor is considering this drug for me and if I don't have active TB and once I start on INH, I will more than likely start this medicine.
OK, my question is about how you're feeling. My neuro said that the two MS patients that he has is actually feeling really, really good. Have you noticed an improvement in regards to strength and energy or anything else worth mentioning? I guess this may not be a really fair question since you've just got out of the hospital, but thought I'd ask anyway.
Have you noticed any increase in infections? How are you feeling on the medicine? I have been following your posts as well about Gilenya. It's a huge decision for me (and it must have been for you, too). I'm am trying to way the risk of infection with the good that the medicine brings to the table.
Like Lu said, I feel that Gilenya gave me a lot of relief from symptoms. The symptoms did not go away, but I was able to cut down my gabapentin dose from 1800mg per day to 1200 and that was good. The first few months I had lots of hair loss, which I found out from others is a fairly normal side effect and went away about the 4th month after starting.
There is a Gilenya Support Group on Facebook if you want to check it out. You are welcome to ask questions even if you haven't started it yet. There are a lot of very helpful people in the group.
As far as infections, I didn't notice getting sick any easier, but there is the potential that if you do get sick, it could be worse than normal. I think Anne has had better luck in this area even though she has the 3 little ones. Hope she will chime in when she see's your post.
Again, check out the support group. I think they will be happy to help with any questions you might have or if you just want to lurk that's ok too.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.